New York, 2014Damaging Winds in New York, July 7, 2014
July 7, 2014 · NWS BGM · 8 events in 6 counties and zones
A weak warm front that moved in from the Great Lakes region allowed for severe thunderstorms to develop across portions of central New York. Strong and organized low level wind shear resulted in damaging winds from all severe storms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front that moved in from the Great Lakes region allowed for severe thunderstorms to develop across portions of central New York. Strong and organized low level wind shear resulted in damaging winds from all severe storms during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 2:04 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 7, 2:04 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT MON JUL 7 2014
.SYNOPSIS...
A SERIES OF FRONTAL BOUNDARIES WILL PASS THROUGH THE AREA THROUGH
TUESDAY. THESE FEATURES WILL BRING THUNDERSTORMS PRIMARILY DURING
THE AFTERNOON AND EVENING HOURS...SOME OF WHICH COULD BE SEVERE
WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. COOLER AND DRIER
WEATHER IS LIKELY ON WEDNESDAY AFTER A COLD FRONT MOVES THROUGH
THE REGION.
&&
.NEAR TERM /THROUGH TUESDAY/...
300 PM UPDATE...
SEVERE THUNDERSTORM WATCH NUMBER 397 HAS NOW BEEN ISSUED FOR THE
ENTIRE AREA THROUGH 10 PM. PRIMARY THREAT IS FOR SCATTERED
DAMAGING WINDS OF 60-70 MPH WITH SEVERE CELLS...BUT A LARGE HAIL
AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT.
ELEVATED INSTABILITY THUS FAR HAD BEEN REALIZED AS BANDS OF
SHOWERS/EMBEDDED THUNDER SWEEPING ACROSS PORTIONS OF CENTRAL NY.
EXTENSIVE CLOUDS FROM THESE FEATURES LIMITED INSTABILITY...AND
SKEWED ZONE OF MOST LIKELY ACTIVITY FARTHER SOUTHEAST COMPARED TO
PREVIOUS FORECASTS...MORE TOWARDS TWIN TIERS AND ESPECIALLY POINTS
SOUTH WHERE DIURNAL WARMING IS MORE ABLE TO OCCUR. THAT BEING
SAID...STRONGLY SHEARED ENVIRONMENT CONTINUES TO SUGGEST SEVERE
WEATHER POTENTIAL FOR THE NEW ACTIVITY THAT DOES MANAGE TO
DEVELOP...BUT CAPE LOOKS LIKELY TO BE LIMITED TO LESS THAN 1000
J/KG IN THE NORTHERN ZONES. OUR LOCAL SEVERE WEATHER ANALOG
TOOL...COMPARING CONDITIONS TO PAST EVENTS...NOW RETURNS JUST A
HANDFUL OF SPORADIC DAMAGING WIND EVENTS WHEN LIMITING CAPE TO
LESS THAN 1000 J/KG...YET MORE SIGNIFICANT EVENTS IF PUTTING CAPE
ABOVE 1000 J/KG...WHICH IS REASONABLE FOR WHAT MAY BE REALIZED
TWIN TIERS SOUTHWARD.
GIVEN THE ENVIRONMENT...ESPECIALLY IN TERMS OF 0-1KM HELICITY IN
THE 100-150 M2/S2 RANGE...ANY NEWLY DEVELOPING CELL WILL HAVE TO BE
WATCHED CLOSELY. COVERAGE OF SUCH CELLS WILL PROBABLY BE MORE
LIMITED IN THE NORTHWESTERN ZONES COMPARED TO PRIOR THINKING...BUT
CENTRAL TO SOUTHEAST ZONES WILL STILL HAVE A GOOD AMOUNT OF
COVERAGE.
PRECIPITABLE WATER POOLING TO NEARLY AN INCH-AND-THREE-QUARTERS
CONTINUES TO SUPPORT LOCALLY HEAVY RAIN POTENTIAL...AND MESO-BETA
ELEMENT VECTORS SUGGEST SOME POSSIBILITY OF BACK-BUILDING AS
ORIENTATION OF CONVECTIVE LINES BECOMES NEARLY PARALLEL TO THE
INCREASING...AND MOIST...SOUTHWEST LOW LEVEL JET. EVOLUTION WILL
MONITORED CLOSELY...BUT ACTUAL FLASH FLOOD PROBLEMS WHILE POSSIBLE
ALSO APPEARS LIKE THEY WILL BE VERY ISOLATED IN NATURE. WHAT FALLS
THIS AFTERNOON-EVENING HOWEVER WILL PLAY A ROLE INTO SENSITIVITY
TO ADDITIONAL RAINFALL ON TUESDAY.
SPEAKING OF TUESDAY...A NEW ROUND OF THUNDERSTORMS IS EXPECTED
WITH A DEEPER SHEAR ENVIRONMENT ALONG WITH BETTER FORCING COMPARED
TO TODAY AS COLD FRONT APPROACHES. WHOLE AREA IS ALREADY OUTLOOKED
AS SLIGHT RISK BY SPC DAY TWO OUTLOOK. IF INSTABILITY CAN BE
REALIZED...IT IS POSSIBLE THAT OUR RISK COULD BE
UPGRADED...BECAUSE AMOUNT OF SHEAR AND STRONGER FORCING. THE
TIMING SHOULD BE LATER COMPARED TO ACTIVITY TODAY...MAINLY LATE
AFTERNOON THROUGH EVENING. FLASH FLOOD POTENTIAL TUESDAY MAY ALSO
BECOME MORE A CONCERN BECAUSE OF SOILS BEING PRIMED BY INITIAL
RAINFALL THIS AFTERNOON-EVENING...AND WITH VERY MOIST PRECIPITABLE
WATER VALUES...APPROACHING 2 INCHES.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
TUESDAY EVENING INTO THE OVERNIGHT A STRG UPPER LEVEL WAVE AND
ASSCTD FRNT WILL PUSH THRU NY AND PA. ANY THUNDERSTORM ACVTY OR
MCS COMPLEXES WILL BE MOVING EAST ACRS THE REGION OR BE E OF THE
REGION DURING THIS TIME FRAME. HAVE POPS IN THE GRIDS THAT
GRADUALLY TAPER DOWN. BY 09Z-12Z WED...UPPER LEVEL PV LOVE PUSHES
THRU WITH RESIDUAL MOISTURE LEFT IN THE LL/S...HENCE I STILL HAVE
SLGHT CHC POPS LINGERING ERLY WED AM.
DURING THE DAY WEDNESDAY...ANOTHER DEEPER PV CORE PRESSES EAST
INTO THE ERN LAKES WED PM AND AS A RESULT NY AND PA FALLS UNDER STRG CAA
AT 500 MB. THIS WILL OCCUR ABV SOME RESIDUAL LL MOISTURE LEADING
TO SOME CAPE WITH THE AFTERNOON INSOLATION. THE 12Z GFS...12Z NAM AND 00Z
EURO ALL HAVE SOME POPCORN LIKE SHRA AND ISLD TSRA AS PER MODEL
SOUNDINGS FORMING WITH THE AFTERNOON HEATING. THE ACVTY WILL BE
SCT IN NATURE SO CHC POPS ARE IN STORE.
FOR WED NGT/THURSDAY...SFC HIGH PRESSURE BUILDS ACRS THE ERN LAKES
TO NY AND UPR LVL TROF SHEARS OUT UNDERNEATH DEEPER UPPER LEVEL
LOW ACRS ERN CANADA. THERE SHUD BE ENUF SUBSC TO SQUASH ANY
THREAT FOR SHRA BY LATER WED NGT INTO THURSDAY. WILL TAPER DOWN
POPS FOR SHRA WED EVE...AND HAVE NO POPS FOR THU.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
FOLLOWED WPC GUIDC WITH TWEAKS MADE TO COLLABORATE WITH OUR
NEIGHBORING WFO/S. BASIC PATTERN IS HIGH PRESSURE COVERS THE
REGION THRU FRI NGT. THIS HIGH WILL SHIFT OFF THE EAST COAST FOR
THE WEEKEND WITH A RETURN FLOW INCREASING MOISTURE AND INSTABILITY
IN TIME. NEXT UPPER LEVEL WAVE AND ASSTDC SFC WAVE WILL BRING CHC
FOR SHRA/TSRA BY SUNDAY BUT THERE IS SOME DIVERGENCE IN THE MODEL
SOLTNS AS TO TIMING. FOR NOW HAVE SLGHT CHC SAT INCREASING TO CHC
FOR SHRA/TSRA BY SUN.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
18Z UPDATE...
MAINLY VFR WITH SW WINDS ROUGHLY 10G20KT...BUT BRIEF RESTRICTIONS
POSSIBLE FROM SCATTERED THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING...AS NOTED VIA TEMPO GROUPS. SEE INDIVIDUAL TAFS FOR
SPECIFICS ON TIMING FOR EACH TERMINAL. ANY TERMINAL TAKING DIRECT
HIT FROM ONE OF THE CELLS COULD HAVE STRONG GUSTS GREATER THAN 25
KTS...PRIMARILY FROM SW OR W DIRECTION. WITH EARLIER SHOWERS AND
EMBEDDED THUNDER HAVING ALREADY GONE THROUGH KSYR-KRME...THERE
WILL PROBABLY NO LONGER BE ENOUGH INSTABILITY THERE TO SUPPORT
ADDITIONAL TSRA THIS AFTERNOON-EVENING...BUT THINGS WILL STILL
NEED TO BE MONITORED CLOSELY. WINDS BECOME LIGHT TONIGHT ALONG
WITH DISSIPATION OF SHRA/TSRA...BUT VALLEY FOG AND/OR MVFR CIG
POSSIBLE FOR SEVERAL TERMINALS. WINDS AGAIN PICKING UP OUT OF THE
SW TUESDAY...BUT CHANCES FOR TSRA WILL BE MAINLY AFTER 18Z.
OUTLOOK...
LATE TUE THROUGH WED..VFR MAJORITY OF THE TIME...BUT RESTRICTIONS
MAY OCCUR FROM SCT SHRA/TSRA ESPECIALLY AFTN-EVE HRS.
THU-FRI-SAT...MAINLY VFR...EXCEPT PREDAWN VALLEY FOG KELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...MDP
Hazardous weather outlook, Jul 7, 1:47 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT MON JUL 7 2014
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
247 PM EDT MON JUL 7 2014
...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY TUESDAY
AFTERNOON AND EVENING. ONCE AGAIN THERE WILL BE THE POTENTIAL FOR
SOME OF THE STORMS TO PRODUCE DAMAGING WINDS, LARGE HAIL AND HEAVY
RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MJ
In the hours before
Special weather statement, Jul 7, 2:22 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT MON JUL 7 2014
NYZ025-044-055-056-072000-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
322 PM EDT MON JUL 7 2014
...STRONG THUNDERSTORM WILL AFFECT NORTHERN TIOGA...FAR NORTHERN
BROOME...SOUTHERN CORTLAND AND SOUTHERN TOMPKINS COUNTIES...
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
NEWFIELD...AND MOVING EAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ROBERT H. TREMAN STATE PARK AND WEST DANBY AT 330 PM EDT...
DANBY AND SOUTH HILL AT 335 PM EDT...
BROOKTONDALE AND WEST SLATERVILLE AT 340 PM EDT...
SLATERVILLE SPGS AT 345 PM EDT...
CAROLINE AND SPEEDVILLE AT 350 PM EDT...
HARFORD AND RICHFORD AT 355 PM EDT...
HUNTS CORNERS AND LAPEER AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4244 7668 4256 7588 4230 7585 4226 7653
4228 7654 4229 7669
MLJSpecial weather statement, Jul 7, 2:38 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
338 PM EDT MON JUL 7 2014
NYZ062-072015-
SULLIVAN NY-
338 PM EDT MON JUL 7 2014
...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN COUNTY...
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HAVEN...
AND MOVING NORTHEAST AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WURTSBORO AND HIGHVIEW AT 345 PM EDT...
PHILLIPSPORT AT 350 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4156 7443 4150 7448 4149 7457 4149 7465
4160 7473 4171 7450 4164 7439 4159 7436
MLJSpecial weather statement, Jul 7, 2:39 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT MON JUL 7 2014
NYZ022-023-025-072045-
SCHUYLER NY-STEUBEN NY-TOMPKINS NY-
339 PM EDT MON JUL 7 2014
...STRONG THUNDERSTORM WILL AFFECT CENTRAL STEUBEN...SCHUYLER AND
TOMPKINS COUNTIES...
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR RHEIMS...AND MOVING EAST
AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BRADFORD AT 345 PM EDT...
TYRONE AT 350 PM EDT...
TOWNSEND AT 355 PM EDT...
WATKINS GLEN STATE PARK AT 400 PM EDT...
SMITH VALLEY AT 410 PM EDT...
MECKLENBURG AT 415 PM EDT...
ENFIELD AT 420 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4249 7702 4248 7699 4246 7698 4246 7691
4247 7689 4250 7690 4259 7626 4241 7625
4240 7629 4238 7630 4237 7624 4234 7624
4232 7625 4226 7732 4244 7736
MSEThunderstorm Wind, Broome
- When
- July 7, 3:01 PM EST to 3:17 PM EST
- Where
- Broome County, 0.51 mi E of Killawog
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.400, -76.020
Many trees were blown down including on top of cars, power lines and a storage shed. Trees were also blown down in the Town of Lisle. Damage reports ranged from 401 pm to 417 pm.
Thunderstorm Wind, Chenango
- When
- July 7, 3:38 PM EST
- Where
- Chenango County, 0.69 mi N of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.440, -75.600
Trees and wires were blown down.
Thunderstorm Wind, Chenango
- When
- July 7, 3:41 PM EST
- Where
- Chenango County, 0.69 mi N of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.440, -75.600
Reports were received of trees and wires blown down. One large tree landed on top of a car.
Thunderstorm Wind, Tompkins
- When
- July 7, 3:50 PM EST
- Where
- Tompkins County, West Slaterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.400, -76.370
Multiple large trees were blown down.
Thunderstorm Wind, Otsego
- When
- July 7, 4:00 PM EST
- Where
- Otsego County, Oneonta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.450, -75.070
Trees and wires were blown down.
Thunderstorm Wind, Otsego
- When
- July 7, 4:00 PM EST
- Where
- Otsego County, 0.51 mi E of Laurens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.530, -75.090
Trees and wires were blown down.
Thunderstorm Wind, Delaware
- When
- July 7, 4:20 PM EST
- Where
- Delaware County, Meredith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.350, -74.950
A few trees were blown down in Meredith.
Thunderstorm Wind, Sullivan
- When
- July 7, 5:20 PM EST
- Where
- Sullivan County, Rock Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.630, -74.600
Scattered tree damage was reported across southern Sullivan County. Trees were blown down on wires in Rock Hill and Glen Spey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Flash Flooding and Damaging Winds in Arizona, July 7, 20143 injured · $48,000 · 52 kt wind · 7 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 7, 2014$75,000 · 1 in hail · 4 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
- Hail and Damaging Winds in Wisconsin, July 7, 2014$32,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520535, 520536, 520537, 520538, 520539, 520540, 520541, 520542.